LINKEDINCOMMENTMORE

Dear Dr. Roach: I regularly see information and research for men with hormone issues (testosterone) and resulting problems with impotence, etc. I have not seen any interest in clinical testing for women who are refused hormone replacement therapy due to past breast cancer (and, in my case, also a complete hysterectomy several years ago). Not only has my desire for physical intimacy completely disappeared, but the hot flashes and sweating are out of control — that is to say, 24/7. I experience depression and lack of energy, as well as lack of interest in traveling or things that usually attract me.

My situation is not unique, as numerous women with whom I’ve spoken are suffering the same issues. Can you help with some solution?

Anon.

Dear Anon.: Women with a personal history of breast cancer almost always are advised against taking hormone replacement therapy. Despite some trials that did not show clear harm, I cannot recommend estrogen via pill or patch.

You are describing some common symptoms of postmenopausal women, including low libido and hot flashes. Depressive symptoms, including feeling down, a lack of energy and loss of interest, also are more common in women around menopause.

I hope I can help with another solution, and I would start with a doctor you trust. Since you can’t safely get estrogen, you need to consider alternative treatments. There are nonpharmacologic options for libido, hot flashes and depressive symptoms. However, there are also pharmacologic treatments. For low libido, testosterone therapy sometimes is used.

A new drug, flibanserin, is very modestly successful. It is indicated only in premenopausal women, but one well-done study showed that post-menopausal women had similar results and side effects.

For hot flashes, nonhormonal treatment, such as venlafaxine or paroxetine, is effective. As these are antidepressants, they may be effective against your symptoms of depression, lack of energy and lack of interest in things you used to enjoy.

A careful provider, listening to all of your symptoms, will try to find a course of action. There may not be a perfect solution, but I am sure there is help.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2cSGBQD